Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Cheyenne, WY

August 15, 2017Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2017, 1:29 PM MDT for Carbon County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 1:29 PM MDT (19:29 UTC)
Expired
Aug 15, 2017, 2:15 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carbon County, WY

The radar

The Riverton/Lander radar (KRIW), 176 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS55 KCYS 151929
SVRCYS
WYC007-152015-
/O.NEW.KCYS.SV.W.0105.170815T1929Z-170815T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
129 PM MDT TUE AUG 15 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  West central Carbon County in south central Wyoming...

* Until 215 PM MDT

* At 129 PM MDT, a severe thunderstorm was located 10 miles northwest
  of Teton Reservoir, or 13 miles southwest of Rawlins, moving east
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rawlins, Sinclair and Teton Reservoir. 

This includes Interstate 80 in Wyoming between mile markers 200 and
218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4165 10761 4166 10751 4180 10750 4188 10718
      4159 10707 4154 10756 4165 10759
TIME...MOT...LOC 1929Z 253DEG 30KT 4167 10744 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
4 follow-up statements
169 
WWUS55 KCYS 151942
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
142 PM MDT TUE AUG 15 2017

WYC007-152015-
/O.CON.KCYS.SV.W.0105.000000T0000Z-170815T2015Z/
Carbon WY-
142 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR CENTRAL CARBON COUNTY...

At 142 PM MDT, a severe thunderstorm was located 7 miles northwest of
Teton Reservoir, or 8 miles southwest of Rawlins, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rawlins, Sinclair and Teton Reservoir. 

This includes Interstate 80 in Wyoming between mile markers 200 and
218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4166 10751 4180 10750 4188 10718 4159 10707
      4155 10747
TIME...MOT...LOC 1942Z 252DEG 28KT 4169 10735 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
160 
WWUS55 KCYS 151956
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
156 PM MDT TUE AUG 15 2017

WYC007-152015-
/O.CON.KCYS.SV.W.0105.000000T0000Z-170815T2015Z/
Carbon WY-
156 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR CENTRAL CARBON COUNTY...

At 156 PM MDT, a severe thunderstorm was located over Rawlins, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rawlins and Sinclair. 

This includes Interstate 80 in Wyoming between mile markers 200 and
218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4166 10751 4180 10750 4188 10718 4164 10709
      4157 10747
TIME...MOT...LOC 1956Z 247DEG 30KT 4177 10723 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
493 
WWUS55 KCYS 152006
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
206 PM MDT TUE AUG 15 2017

WYC007-152015-
/O.CON.KCYS.SV.W.0105.000000T0000Z-170815T2015Z/
Carbon WY-
206 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR CENTRAL CARBON COUNTY...

At 205 PM MDT, a severe thunderstorm was located over Sinclair, or
near Rawlins, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rawlins.

This includes Interstate 80 in Wyoming between mile markers 210 and
218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4169 10728 4183 10734 4188 10718 4170 10712
      4168 10727
TIME...MOT...LOC 2005Z 253DEG 30KT 4179 10713 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
637 
WWUS55 KCYS 152012
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
212 PM MDT TUE AUG 15 2017

WYC007-152022-
/O.EXP.KCYS.SV.W.0105.000000T0000Z-170815T2015Z/
Carbon WY-
212 PM MDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARBON COUNTY WILL
EXPIRE AT 215 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4169 10728 4183 10734 4188 10718 4170 10712
      4168 10727
TIME...MOT...LOC 2012Z 253DEG 30KT 4181 10706 

$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:06 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 15, 12:06 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1206 PM MDT Tue Aug 15 2017

.UPDATE...
Issued at 1200 PM MDT Tue Aug 15 2017

Went ahead and added hail to areas east of the Laramie Range for
this afternoon and evening and increased PoPs some too. The best
chance of severe storms with large hail will be across the
southern Panhandle in the late aftn and early evening. With large
scale forcing and llvl warm air advection overspreading the CWA,
expect initially discrete storms to develop upscale into a larger
area of rain by the evening.

&&

.SHORT TERM...(Today through Thursday)
Issued at 240 AM MDT Tue Aug 15 2017

Some showers along with a tstm or two lifting northeastward across
the CWA early this morning, likely in association with a shortwave
now moving into southern Wyoming.  Expect these to continue moving
northeast early this morning with a short lull in pcpn after that.

The main upper trough currently over the western CONUS will move
east today and tonight and will bring another round of showers
and tstms to much of the CWA.  Instabilities not as great today
with the highest amounts over the southeast half of the Panhandle,
where CAPEs around 1500-2000J/kg progged there this afternoon.
Shear not impressive but could still see a few strong storms in
that area later today. CAPE falls off fairly quickly this evening
with pcpn being more showers as the evening progresses.  A cool
front will slide east over the area this evening bringing a little
cooler air for Weds.  Warmer again Thursday as return flow sets up
with some isolated convection possible.

.LONG TERM...(Thursday night through Monday)
Issued at 240 AM MDT Tue Aug 15 2017

Drier pattern setting up for the long term as upper ridge builds
in from the west. Getting back to normal August like weather.

Could be some showers and thunderstorms Sunday and Monday, but
overall, the ridge is forecast to hold and believe most locations
should stay dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM MDT Tue Aug 15 2017

The main concern with this forecast package will be the timing of
the convection this afternoon.

Latest visible imagery was showing convection already developing
along the Laramie Range/Snowy Ranges, and between Rock Springs and
Wamsutter. This convection is progged to continue developing during
the course of the afternoon and move east-northeast at speeds at 15
to 20 kts. However, some of the stronger stronger storms may move in
a more easterly fashion. This convection should begin to affect the
CYS/LAR/RWL TAF sites between 20-23z. The Nebraska TAF sites may see
some stronger convection, but the convection will probably be mainly
after 22Z. We will have to keep an eye on how things evolve today
and make adjustments as necessary. Most of the convection should
clear out by around sunset.

&&

.FIRE WEATHER...
Issued at 240 AM MDT Tue Aug 15 2017

Fire weather concerns expected to remain low for the rest of the
week with non-critical weather conditions. Scattered to numerous
showers and storms today with wetting rains likely from most of
them. A drier pattern will then ensue to close out the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...ZF
SHORT TERM...RE
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Aug 15, 3:38 AM MDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
338 AM MDT Tue Aug 15 2017

NEZ002-019-095-096-WYZ101>119-161030-
Dawes-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
338 AM MDT Tue Aug 15 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and some thunderstorms are expected
mainly this afternoon and evening. Severe storms are not expected
at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-020-021-054-055-161030-
Box Butte-Banner-Morrill-Kimball-Cheyenne-
338 AM MDT Tue Aug 15 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected
mainly from mid-afternoon through this evening. A few storms
could become strong with gusty winds and hail possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 15, 12:53 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1253 PM MDT TUE AUG 15 2017

WYZ109-111-151945-
Central Carbon County WY-Southwest Carbon County WY-
1253 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARBON COUNTY UNTIL
145 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Wamsutter, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Carbon
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4166 10785 4166 10765 4165 10765 4166 10751
      4165 10750 4147 10745 4147 10791 4164 10793
TIME...MOT...LOC 1852Z 262DEG 14KT 4157 10783

Cox

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:07 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara23 min
Aug 14, 6:28 PM MDTSevere Thunderstorm WarningCYSNiobrara47 min
Aug 15, 12:53 PM MDTSpecial Weather StatementCYS52 min
Aug 15, 3:42 PM MDTSpecial Weather StatementCYSLaramie48 min
Aug 15, 3:45 PM MDTSpecial Weather StatementCYSLaramie45 min
Aug 15, 4:05 PM MDTSpecial Weather StatementCYSLaramie40 min
Aug 15, 4:14 PM MDTSevere Thunderstorm WarningCYSLaramie61 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.